Hail, Burleigh
- When
- September 9, 2:05 AM CST to 2:08 AM CST
- Where
- Burleigh County, 4.77 mi NNW of Ft Lincoln
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 46.880, -100.650
A weak upper level short-wave trough combined with a modest low level jet to produce nocturnal thunderstorms over central North Dakota. One thunderstorm became severe over Burleigh County, producing one inch diameter hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BIS wrote it up.
A weak upper level short-wave trough combined with a modest low level jet to produce nocturnal thunderstorms over central North Dakota. One thunderstorm became severe over Burleigh County, producing one inch diameter hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Sep 8, 11:25 PM CST, 2 hours 40 minutes earlier.
Area Forecast Discussion National Weather Service Bismarck ND 1225 AM CDT Sun Sep 9 2018 .UPDATE... Issued at 1217 AM CDT Sun Sep 9 2018 Current radar and surface weather observations show a few thunderstorms across Morton and Oliver counties, with a few showers across Grant, Mercer, and McLean counties. Showers have quickly diminished to the north. Updated probability of precipitation through 12z based on current trends. Also updated sky cover to better reflect GOES-16 observations. Showers and storms will continue pushing eastward into Sunday morning, likely weakening as they do and diminishing by sunrise. UPDATE Issued at 857 PM CDT Sat Sep 8 2018 Latest surface map shows the pre-frontal boundary slowing as it moves out of western North Dakota. This is indicated by the lack of a windshift to the northwest behind the pre-frontal passage, and thunderstorms continuing to exhibit a pulse type mode. Thunderstorms have remained sub-severe and think this will continue to be the trend overnight as Effective Shear should remain in the 20kt to 30kt range. The RAP indicates that southeast to southerly winds will continue for all but the far west overnight as the convection outruns the weakening surface trough. Will be monitoring elevated convection overnight as 850mb southerly flow continues to meet up with a 700mb shortwave over north central North Dakota, including the Turtle Mountains. This is where the bulk of the showers/thunderstorms will occur. An isolated shower or thunderstorm grazing south central ND/Bismarck vicinity is possible by around midnight. Otherwise, should be drier across the far west. Adjusted PoPs based on the latest radar, HRRR and RAP13. UPDATE Issued at 552 PM CDT Sat Sep 8 2018 Showers and isolated thunderstorms developing along a pre frontal trough across western North Dakota per regional radar. Effective shear generally in the 20kt to 25kt range per SPC Mesoanalysis. Thus far, the structure of the thunderstorms have been straight up and down and would expect this to continue far west. A 700mb shortwave in northeast Montana will shift into northwest North Dakota this evening which may have a play into stronger thunderstorm development and possible isolated severe. Current forecast on track. && .SHORT TERM...(This evening through Sunday) Issued at 257 PM CDT Sat Sep 8 2018 The focus the next 36 hours is on marginal severe-storm risks in western ND this afternoon and evening, and centered on the south central into the southern James River valley late Sunday. As of 19 UTC, a broad warm sector is in place across most of the area south of a warm frontal zone that extends from near Regina toward Rolla, and east of a strengthening, north-south-oriented pre-frontal pressure trough near the ND-MT state line. Surface observations reveal mixing-lowered dewpoints in the mid 40s F in southwestern ND. However, subtle sheltering by cirrus decks and modest advection of slightly greater low-level moisture content in western SD will likely offset the impacts of mixing at least somewhat in southwest ND the rest of the afternoon. Moreover, in northwest ND, slightly more backed surface winds drawing on the relatively-greater moisture content marked by surface dewpoints in the lower to middle 50s F in central ND, and greater cloud- cover-related sheltering of the boundary layer will likely aide in the maintenance of higher boundary layer moisture content. The net effect should be a north-south axis of weak MLCAPE ranging from 500-1000 J/kg in western ND this afternoon and early evening as forecast by most model guidance including recent RAP cycles. Forecast soundings suggest that MLCIN will not be minimized until late afternoon, but GOES-16 visible satellite imagery reveals gradually-deepening cumulus near the surface trough in eastern MT concurrent with increasing confluence in surface wind fields and an approaching shortwave trough, suggesting that initiation will indeed occur in time. Having said that, disparity exists in various CAM cores, with recent ARW-core HRRR simulations and NMM- based HREF members more aggressive with convective initiation than ARW-based members of the 12 UTC HREF, including the NSSL WRF and EMC WRF-ARW. The consensus of this guidance supported PoPs of 20 to 40 percent in western ND in the late afternoon and early evening, and then over central ND tonight. We are increasingly skeptical of the ability for convection to be maintained in any organized fashion into the central part of the state, though, as weak background forcing will be in place as the synoptic-scale pre-frontal trough is expected to only slowly advance eastward. Moreover, boundary layer cooling is likely to be ongoing by the time convection is able to propagate into central ND, further reducing already-weak bouyancy. We are still advertising the risk of a few strong to marginally severe storms in western ND through this evening in respect to steep low- and midlevel lapse rates and effective-layer shear on the order of 30 kt in support of multicellular storms. Given the orientation of deep-layer wind fields to the surface trough, the initial convection may be semi-discrete, though the tendency for outflows to spread from convection given a dry and deeply-mixed boundary layer and multicellular organization may tend to yield upscale growth in time, before updrafts weaken by mid evening. On Sunday, a shortwave trough moving through southern Canada is expected to shift a cold frontal zone eastward, but the buoyant sector will likely still encompass areas along and southeast of a line from Harvey to Bismarck/Mandan and Lemmon in the mid to late afternoon. The consensus of 12 UTC models calls for around 1000 J/kg of MLCAPE given surface dewpoints in the lower 60s, and effective-layer shear may approach 30 kt. That will support another marginal risk of severe storms in south central ND into the southern James River valley. Highs will be cooler area-wide (generally 75 to 80 F), and given the potential for cloud cover heralded in forecast soundings, there is some uncertainty with regard to whether advertised instability will be realized. That being said, the consensus of both convection-parameterizing and convection-allowing model guidance strongly supports storms in the late afternoon and evening. .LONG TERM...(Sunday night through Saturday) Issued at 257 PM CDT Sat Sep 8 2018 An active weather pattern is expected in the long term forecast period, with near or slightly above temperatures favored along with a few chances for showers and thunderstorms. The 500 mb pattern is forecast to be characterized by a mean trough in the northwestern United States in between positive height anomalies in the northeast Pacific and the East Coast. The 00 and 12 UTC global deterministic and ensemble guidance suggests one shortwave trough and attendant cold front likely crossing the region late Tuesday. Given that, the Monday and Tuesday time frame could be the warmest days of the week as a response to the pre-wave warm air advection pattern. There will be a chance of convection with this feature, though both the GFS and ECMWF and their ensembles suggest the front will likely be east of the local area before surface-based storms are able to form Tuesday afternoon. Thereafter, a cooler air mass may arrive for the midweek period. Southwest flow is expected to strengthen by late week as the trough in the northwest United States deepens, which may yield increasing precipitation probabilities in western and central ND. However, the amplitude of the synoptic-scale trough is an uncertain forecast element at this time. The 00 UTC ECMWF and ECMWF ensemble, and to some extent the FV3-GFS, portrayed a much more amplified trough and resulted in warmer temperatures and greater convective opportunities by next weekend. However, the 00 and 12 UTC GFS and the 12 UTC ECMWF suggest a much more progressive and less amplified pattern, and therefore they are simulating a cooler regime, especially by late next weekend. For now the the multi-model consensus is the most reasonable forecast, which calls for highs around 70 F by Friday along with modest PoPs. && .AVIATION...(For the 06Z TAFS through 06Z Sunday night) Issued at 1225 AM CDT Sun Sep 9 2018 At midnight CDT, a cold front extended across eastern Montana, with a trough of low pressure in central North Dakota. Both of these features will move east tonight and Sunday and will be the focus for widely scattered thunderstorms. KBIS-KJMS will see isolated thunderstorms 06-10z, Then thunderstorms will reform along the cold front Sunday between 14-18z in western North Dakota, moving to the central section after 2 pm. VFR at all TAF sites. && .FIRE WEATHER... Issued at 257 PM CDT Sat Sep 8 2018 Near-critical fire weather conditions are occurring in southwest ND this afternoon due to strong south winds and relative humidity values as low as 20 percent in some areas. However, cloud cover is increasing from the west and will likely temper conditions during the late afternoon. That, combined with adjective fire danger ratings in the moderate category in many areas, kept us from issuing a Red Flag Warning. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...TK SHORT TERM...CJS LONG TERM...CJS AVIATION...WAA FIRE WEATHER...CJS
Hazardous Weather Outlook National Weather Service Bismarck ND 1226 AM CDT Sun Sep 9 2018 NDZ003>005-010>013-018>023-033>036-041-042-044>046-100530- Renville-Bottineau-Rolette-Mountrail-Ward-McHenry-Pierce-Dunn- Mercer-Oliver-McLean-Sheridan-Wells-Stark-Morton-Burleigh-Kidder- Hettinger-Grant-Adams-Sioux-Emmons- 1226 AM CDT Sun Sep 9 2018 /1126 PM MDT Sat Sep 8 2018/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, and southwest North Dakota. .DAY ONE...Tonight Isolated thunderstorms will continue across south central North Dakota tonight, ending by sunrise. No severe weather is expected tonight. .DAYS TWO THROUGH SEVEN...Sunday through Friday There is another chance of thunderstorms in central North Dakota and the James River valley Sunday and Sunday night. Isolated severe storms are possible, mainly between 3 PM and 9 PM CDT on Sunday. .SPOTTER INFORMATION STATEMENT... Spotters could be needed on a limited basis Sunday afternoon and evening. NDZ001-002-009-017-025-031-032-037-040-043-047-048-050-051-100530- Divide-Burke-Williams-McKenzie-Foster-Golden Valley-Billings- Stutsman-Slope-Bowman-Logan-La Moure-McIntosh-Dickey- 1226 AM CDT Sun Sep 9 2018 /1126 PM MDT Sat Sep 8 2018/ This Hazardous Weather Outlook is for portions of northwest North Dakota, southeast North Dakota, and southwest North Dakota. .DAY ONE...Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Sunday through Friday There is another chance of thunderstorms in central North Dakota and the James River valley Sunday and Sunday night. Isolated severe storms are possible, mainly between 3 PM and 9 PM CDT on Sunday. .SPOTTER INFORMATION STATEMENT... Spotters could be needed on a limited basis Sunday afternoon and evening. TJK
Special Weather Statement
National Weather Service Bismarck ND
959 PM CDT SAT SEP 8 2018
NDZ033-034-090330-
Stark ND-Morton ND-
959 PM CDT SAT SEP 8 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN MORTON AND EAST
CENTRAL STARK COUNTIES UNTIL 1030 PM CDT/930 PM MDT/...
At 958 PM CDT/858 PM MDT/, a strong thunderstorm was located 6 miles
south of Hebron, or 9 miles west of Glen Ullin, moving east at 30
mph.
Half inch hail and wind gusts to 50 mph will be possible with this
storm.
Locations impacted include...
Glen Ullin and Hebron.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek shelter
inside a building or vehicle.
&&
LAT...LON 4672 10172 4672 10209 4671 10210 4672 10225
4694 10225 4696 10174 4679 10160 4669 10171
TIME...MOT...LOC 0258Z 271DEG 25KT 4680 10203
SIMOSKOSpecial Weather Statement National Weather Service Bismarck ND 201 AM CDT SUN SEP 9 2018 NDZ034-035-090745- Morton ND-Burleigh ND- 201 AM CDT SUN SEP 9 2018 ...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL BURLEIGH AND NORTHEASTERN MORTON COUNTIES UNTIL 245 AM CDT... At 201 AM CDT, a strong thunderstorm was located near Mandan, moving northeast at 10 mph. Penny size hail and wind gusts to 40 mph will be possible with this storm. Locations impacted include... Northern Bismarck, Mandan, Lake Harmon, Baldwin and Double Ditch Indian Village. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek shelter inside a building or vehicle. && LAT...LON 4678 10098 4689 10106 4709 10069 4689 10052 TIME...MOT...LOC 0701Z 239DEG 10KT 4689 10086 KRANZ
Special Weather Statement National Weather Service Bismarck ND 239 AM CDT SUN SEP 9 2018 NDZ035-090830- Burleigh ND- 239 AM CDT SUN SEP 9 2018 ...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL BURLEIGH COUNTY UNTIL 330 AM CDT... At 239 AM CDT, a strong thunderstorm was located near Bismarck, moving east at 15 mph. Penny size hail and wind gusts to 40 mph will be possible with this storm. Locations impacted include... Northern Bismarck and Mcdowell Dam Recreation Area. Very heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek shelter inside a building or vehicle. && LAT...LON 4689 10086 4701 10048 4685 10041 4680 10082 TIME...MOT...LOC 0739Z 251DEG 13KT 4687 10073 KRANZ
The Bismarck radar (KBIS), 15 km away, was scanning. The volume nearest the first event began at 08:05 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2018Every state in 2018This day in weather historyWarnings in North Dakota, September 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 778807.